Alert archive / Michigan / Freezing Rain Advisories in 2007

Freezing Rain Advisory 2, NWS Grand Rapids, MI

February 28, 20074 counties in Michigan

NWS Grand Rapids, MI issued this freezing rain advisory at Feb 28, 2007, 4:38 PM EST for 4 counties in Michigan. It took effect at Mar 1, 2007, 1:00 AM EST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 28, 2007, 4:38 PM EST (21:38 UTC)
In effect from
Mar 1, 2007, 1:00 AM EST
Expired
Mar 1, 2007, 10:09 AM EST
In force
9 hr
Issued by
NWS Grand Rapids, MI

Counties Calhoun County, MI, Jackson County, MI, Kalamazoo County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 73 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.6 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2007-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2007-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freezing rain advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this freezing rain advisory went out at Feb 28, 3:45 PM EST, 53 minutes earlier.

Area forecast discussion, Feb 28, 3:45 PM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
345 PM EST WED FEB 28 2007

.SHORT TERM...
FOCUS OF THE SHORT TERM OBVIOUSLY PERTAINS TO THE SYSTEM MOVING OUR
WAY THE NEXT 30 HOURS. MODELS ARE IN FAIRLY DECENT AGREEMENT WITH
THE MAIN FIELDS. PER NCEP MESSAGE (PMDHMD) NAM HAD SOME
INITIALIZATION ISSUES AND DECIDED TO FOLLOW THE GFS FOR GUIDANCE.
HAVE HOISTED WINTER WEATHER HEADLINES FOR THE ENTIRE CWA STARTING
OVERNIGHT AND LASTING INTO THURSDAY EVENING IN THE FAR NORTH. THE
I94 CORRIDOR WILL HAVE A FREEZING RAIN ADVISORY FROM OVERNIGHT
THROUGH MID MORNING ON THURSDAY. CENTRAL SECTIONS INCLUDING
MKG...GRR AND LAN WILL HAVE A WINTER WEATHER ADVISORY FROM THE
OVERNIGHT HOURS THROUGH MIDDAY THURSDAY. FINALLY THE COUNTIES THAT
WERE IN THE WATCH ARE NOW UNDER A WINTER STORM WARNING FROM LATE
TONIGHT THROUGH THURSDAY EVENING.

FEEL THE INITIAL BATCH OF PRECIPITATION MOVING OUR WAY WILL CONTINUE
TO LOSE PUNCH AS IT MOVES INTO DRIER AIR. DID ACCOUNT FOR IT IN THE
SOUTH THOUGH AS SOME LIGHT SNOW WILL ADVECT IN. IF ENOUGH CONVECTIVE
ELEMENTS REMAIN WE COULD SEE SOME LIGHT ACCUMS OUT OF IT...AN INCH
OR LESS. FEEL WE WILL LIKELY WET BULB DOWN AND ANY PRECIP SHOULD BE
IN THE FORM OF SNOW.

MAIN PUSH WITH THE SYSTEM WILL BE LATE TONIGHT...WHEN OVERRUNNING
PRECIP MOVES INTO THE FORECAST AREA LATE. A MYRIAD OF PRECIPITATION
TYPES ARE EXPECTED EARLY ON WITH THIS SYSTEM. THE PRECIPITATION
SHOULD DISPLAY A CLASSIC OVERRUNNING EVENT WITH SNOW IN THE NORTH
WITH A BAND OF SLEET AND THEN FREEZING RAIN FURTHER SOUTH. AS THE
WARM AIR TRANSITIONS NORTHWARD LATE TONIGHT AND THURSDAY...THE
PRECIPITATION WILL GO FROM SNOW...TO SLEET...TO FREEZING RAIN AND
FINALLY TO RAIN. THIS WILL BE THE MODE OF OPERATION ACROSS THE
SOUTHERN HALF OF THE FORECAST AREA LATE TONIGHT AND THURSDAY
MORNING. WITH A PERIOD OF FREEZING RAIN EXPECTED IN THE FAR SOUTH
TOWARD AZO AND JXN CONSENSUS WAS TO GO WITH AN ADVISORY. IT MAY NOT
AMOUNT TO A GREAT DEAL OF ICING...BUT ONLY A LITTLE CAN CAUSE A MESS
TRAVEL WISE AND THIS WILL BE HITTING AROUND THE MORNING COMMUTE.
FURTHER NORTHWARD TOWARD I96...ENVISION MORE OF A SNOW TO FREEZING
RAIN SCENARIO OVERNIGHT AND TOMORROW MORNING...WITH A LONGER PERIOD
OF
SLEET AND FREEZING RAIN. GIVEN THE LONGER PERIOD OF TIME OF
FROZEN/FREEZING PRECIPITATION WENT WITH A WINTER WEATHER ADVISORY TO
COVER THINGS BEFORE WE WARM UP TOWARD MIDDAY ABOVE FREEZING.
PROBABLY A LITTLE BIT MORE ICING UP ALONG I96 AS COMPARED TO PLACES
FURTHER SOUTH...BUT STILL BELOW WARNING CRITERIA. AREA THAT WILL
LIKELY SEE THE WORST WX WILL BE THE NORTH...THE AREA THAT WE HAD IN
A WATCH. USED A WINTER STORM WARNING HEADLINE IN THE NORTH FOR A
COMBINATION OF SNOW...SLEET AND FREEZING RAIN. NOT HARD TO ENVISION
AREAS IN THE WARNING PICKING UP MORE THAN A QUARTER OF AN INCH OF
ICE. FREEZING RAIN BURST UP NORTH WILL LIKELY BE DURING THE
AFTERNOON HOURS. COULD SEE SEVERAL INCHES OF SNOW BEFORE THE SWITCH
OVER TO FREEZING RAIN.

COULD SEE SOME CONVECTION IN THE SOUTHERN HALF OF THE FORECAST AREA
TOMORROW AS 850MB LI VALUES DROP BELOW ZERO. CONSIDERED A FLOOD
WATCH IN THE SOUTHERN COUPLE TIERS OF COUNTIES GIVEN THE RAIN ONTO A
SNOWPACK...BUT JUST DO NOT THINK THIS FAR NORTH INTO THE SYSTEM WE
ARE GOING TO HAVE A BIG FLOODING ISSUE. TEMPERATURES WILL NOT BE
THAT WARM AND WITH AN ICE ENCRUSTED SNOWPACK NOT SURE WE ARE GOING
TO MELT A GREAT DEAL OF THE SNOW. THEREFORE...NO FLOOD WATCH WAS
ISSUED.

PRECIPITATION CHANGES OVER TO SNOW THURSDAY NIGHT WITH SNOW
REMAINING IN THE FORECAST THROUGH FRIDAY NIGHT. NOT EXPECTING A
GREAT DEAL OF SNOW FRIDAY INTO FRIDAY NIGHT...BUT WE WILL SEE SOME
LIGHT ACCUMS.

.LONG TERM...
LOW PRESSURE WILL SLOWLY EXIT THE REGION OVER THE WEEKEND.  NW FLOW
BEHIND THE SYSTEM WILL DRAG COLDER AIR INTO THE AREA.  ABUNDANT LOW
LEVEL MOISTURE AND AN H8 THERMAL TROUGH WILL LEAD TO LINGERING SNOW
WHICH WILL BE ENHANCED BY LAKE MICHIGAN.

THE SNOW SHOULD COME TO AN END SUNDAY NIGHT AS SURFACE RIDGING AND
WARM ADVECTION MOVES INTO THE GREAT LAKES.  AS THE RIDGE SLIPS EAST
WE COULD SEE SOME LIGHT WARM ADVECTION PCPN BY MONDAY NIGHT AND
TUESDAY AS A WEAK NORTHERN STREAM SHORT WAVE DRIFTS ACROSS.  THIS
SHOULD BE MOSTLY SNOW...HOWEVER SOME RAIN COULD MIX IN ACROSS THE
SOUTH AS TEMPS WILL BE APPROACHING 40.

WILL HAVE A DRY FORECAST FOR TUESDAY NIGHT/WEDNESDAY AS THE FLOW
WILL BE RATHER ZONAL BY THEN.  TEMPS WILL CONTINUE TO WARM AS THE
LOW LEVEL FLOW REMAINS SOUTHWESTERLY.  MAX TEMPS SHOULD REACH 40 IN
MOST LOCALES.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WARNING NORTHERN TWO ROWS OF THE CWA...ALSO INCLUDING
MONTCALM AND GRATIOT LATE TONIGHT THROUGH THURSDAY EVENING.

WINTER WEATHER ADVISORY ALLEGAN...BARRY...EATON...INGHAM COUNTIES
NORTHWARD TO THE WARNING AREA OVERNIGHT THROUGH MIDDAY THURSDAY.

FREEZING RAIN ADVISORY FOR THE INTERSTATE 94 ROW OF COUNTIES
OVERNIGHT AND THURSDAY MORNING.

SMALL CRAFT ADVISORY LATE TONIGHT AND THURSDAY.

&&

DUKE JK
Hazardous weather outlook, Feb 28, 5:45 AM EST, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
545 AM EST WED FEB 28 2007

MIZ037>040-043>046-050>052-056>059-064>067-071>074-011015-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
545 AM EST WED FEB 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SNOW AND SLEET WILL DEVELOP BY MIDNIGHT TONIGHT...WITH 1 TO 3 INCHES
OF ACCUMULATION POSSIBLE MAINLY NORTH OF INTERSTATE 96.

THE PRECIPITATION IS EXPECTED TO CHANGE TO FREEZING RAIN AFTER
MIDNIGHT ALONG AND SOUTH OF INTERSTATE 96... WITH ICE ACCUMULATIONS
OF A TENTH TO TWO TENTHS OF AN INCH BY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SIGNIFICANT ICE STORM IS POSSIBLE NORTH OF INTERSTATE 96 ON
THURSDAY... WITH UP TO A HALF INCH OF ICE ACCUMULATION. THIS MAY
RESULT IN DOWNED TREE LIMBS AND POWER LINES WITH SCATTERED POWER
OUTAGES.

ALONG AND SOUTH ON INTERSTATE 96 THE PRECIPITATION WILL CHANGE TO
ALL RAIN ON THURSDAY WITH A FEW THUNDERSTORMS POSSIBLE. THE ARRIVAL
OF WARMER AIR COULD RESULT IN AREAS OF FOG.

PRECIPITATION WILL CHANGE BACK TO ALL SNOW THURSDAY NIGHT... THEN
NUMEROUS SNOW SHOWERS ARE EXPECTED ON FRIDAY AND SATURDAY. SNOW
ACCUMULATIONS WILL BE POSSIBLE...PARTICULARLY IN THE SNOWBELT
AREAS ALONG AND WEST OF HIGHWAY 131.

SNOW SHOWERS WILL DIMINISH IN COVERAGE AND INTENSITY ON SUNDAY AND
END SUNDAY NIGHT.

THE CAUSE OF THE ACTIVE WEATHER WILL BE A STRONG LOW PRESSURE SYSTEM
WHICH WILL TRACK FROM THE SOUTHERN PLAINS INTO THE WESTERN GREAT
LAKES REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...BUT SNOW...SLEET AND ICING
REPORTS WOULD BE GREATLY APPRECIATED. YOU CAN SUBMIT THESE REPORTS AT
WWW.WEATHER.GOV/GRR/SPOTTER.

LMZ844>849-011015-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-
545 AM EST WED FEB 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WAVES BUILDING TO 3 TO 6 FEET TONIGHT WILL POSE A HAZARD TO SMALL
CRAFT. SNOW AND SLEET WILL DEVELOP THIS EVENING...THEN CHANGE TO
FREEZING RAIN AFTER MIDNIGHT SOUTH OF MUSKEGON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WAVES OF 4 FEET OR MORE CAN BE EXPECTED THURSDAY THROUGH TUESDAY.

FREEZING RAIN IS LIKELY THURSDAY NORTH OF WHITEHALL... WITH RAIN AND
POSSIBLE THUNDERSTORMS TO THE SOUTH. PRECIPITATION WILL CHANGE BACK
TO ALL SNOW THURSDAY NIGHT...THEN NUMEROUS SNOW SHOWERS ARE EXPECTED
ON FRIDAY AND SATURDAY. SNOW SHOWERS WILL DIMINISH IN COVERAGE AND
INTENSITY ON SUNDAY AND END SUNDAY NIGHT.

THE CAUSE OF THE ACTIVE WEATHER WILL BE A STRONG LOW PRESSURE SYSTEM
WHICH WILL TRACK FROM THE SOUTHERN PLAINS INTO THE WESTERN GREAT
LAKES REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MEADE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 4:38 PM ESTWinter Storm WarningGRRClare, Gratiot, Isabella, Lake, Mason, Mecosta and 4 more32 hr
Feb 28, 4:38 PM ESTWinter Weather AdvisoryGRRAllegan, Barry, Clinton, Eaton, Ingham, Ionia and 3 more20 hr

Nearby

Freezing Rain Advisories in Michigan, 2007Every freezing rain advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.